North Carolina, 2018Damaging Winds in North Carolina, July 11, 2018
July 11, 2018 · NWS RAH · 4 events in 1 county or zone
A pulse type thunderstorm developed in a moist and unstable atmosphere and briefly intensified, producing wind gust strong enough to down several trees across southwest Person County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pulse type thunderstorm developed in a moist and unstable atmosphere and briefly intensified, producing wind gust strong enough to down several trees across southwest Person County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 11, 2:00 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Wed Jul 11 2018
.SYNOPSIS...
A cold front will approach from the north this evening, then move
south through the region tonight and Thursday. High pressure will
build in from the north late Thursday into Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Wednesday...
Will see ongoing scattered diurnally driven convection ahead of the
cool front across central VA reach the northern tier counties in the
mid afternoon. This initial activity will weaken with loss of
insolation early this evening due to weak forcing. Expect
convection, mainly in the form of lighter showers, to pick back up
across the area before midnight due to increased low level forcing
ahead of the front, which will be accompanied by more favorable
upper support in the form of steeper mid level lapse rates and a
short wave digging into the the base of the upper trof. These
ingredients will be most favorably juxtaposed in the northeastern
CWFA where upper diffluence will support stronger convection. The
activity associated with the front will also weakend as it slowly
moves south as the night progresses, and will have only a slight
chance by morning in the northwest as the focus shifts across the
southern tier counties on Thursday. Mins will be mild, from around
70 north to mid 70s in the far south.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Wednesday...
Activity on Thursday will shift to the southern CWFA where the front
will slow to a crawl as it approaches the NC/SC border and moisture
pools in the frontal zone (PW's ~2.0 inches, which will produce
CAPEs of near 1500 Joules in combination with low 90s). There will
be a well defined PoP gradient from slight chance across the far
north to likely in the south, but latest models have slowed the
front's southerly progress, with the H85 convergence zone still over
central NC in the mid day. Will thus edge the higher chance PoPs
northward to near the Triangle tomorrow afternoon. Likewise,
temperatures will be graduated from mid 80s across the north in the
cooler air, to lower 90s in the south, where cloudiness and showers
will hamper the diurnal climb in the warm sector.
The upper trof will lift northeast as strong upper ridging expands
over the Plains. Meanwhile, surface high pressure will also be
slowly ridging down the Atlantic coast to press the front further
south of the area. In addition, the on loss of heating will weaken
and reduce convective coverage Thursday night so expect only a few
lingering showers in the south by Friday morning. Lows will be in
the upper 60s north to around 70 south.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 215 PM Wednesday...
A potentially dry day appears to be in store for central NC on
Friday with the cold front to our south by the start of the day, and
sfc high building to our north combined with dry northerly flow
aloft. This dry pattern is progged to continue through Saturday,
and perhaps into early Sunday before the sfc high moves off the Mid
Atlantic and New England coasts. Decent rain chances appear to
return by Monday thanks to the approach of a mid-level short wave
coupled with increasing moist southerly low level flow. Then
Tuesday and Wednesday appear to be wet/unsettled with a northern
stream short wave amplifying to our north and pushing a sfc front
southward into our area.
In terms of temps... the aforementioned patterns support highs
within a degree or two of climo values right through the long term
period. Normals this time of year feature highs around 90 and lows
around 70.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM Wednesday...
VFR conditions are expected through the 24 hour TAF valid time
outside of brief MVFR/IFR conditions in scattered convective
activity. Scattered convection will approach the Triad TAF sites
later this afternoon into the evening ahead of the cool front that
will move through tonight. After this initial convection weakens
with loss of heating, a broken line of convection is expected to
accompany the front as it moves south across the area, with showers
across the northern TAF sites in the 02-09 UTC time frame. There
could be a period of MVFR ceilings behind the front late tonight
into tomorrow morning, but confidence is low.
Outlook: The front will settle just south of the area tomorrow, and
expect at least scattered convection across the southern tier of
central NC later tomorrow. The front will progress further south
with VFR conditions through Saturday. Diurnal convection will be a
little more widespread on Sunday, and become likely on Monday ahead
of our next approaching frontal system.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...RAH
NEAR TERM...mlm
SHORT TERM...mlm
LONG TERM...np
AVIATION...mlm
Hazardous weather outlook, Jul 11, 3:07 AM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
407 AM EDT Wed Jul 11 2018
NCZ007>011-025>028-041>043-077-078-088-089-120815-
Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson-
407 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Clusters of slow moving thunderstorms may develop which could lead
to the threat of locally heavy rain late this afternoon into evening.
Some flooding of urban and poor drainage areas may occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021>024-038>040-073>076-083>086-120815-
Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
407 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 3:45 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
445 PM EDT WED JUL 11 2018
NCZ007-112130-
Person NC-
445 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT PERSON COUNTY UNTIL 530 PM
EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Semora, or 7 miles northwest of Roxboro, moving southeast at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Roxboro, Concord, Hyco Lake, Moriah, Hyco Marina, Surl, Bushy Fork
and Mayo Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 7880 3625 7880 3624 7882 3624 7901
3638 7915 3652 7914 3654 7911 3654 7901
TIME...MOT...LOC 2045Z 314DEG 13KT 3646 7908
WSSThunderstorm Wind, Person
- When
- July 11, 4:02 PM EST
- Where
- Person County, 0.91 mi WSW of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.443, -79.084
One tree was reported down in the 900 block of Concord Church Road.
Thunderstorm Wind, Person
- When
- July 11, 4:04 PM EST
- Where
- Person County, 0.37 mi S of Longs Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.415, -79.079
One tree was reported down in the 1000 block of Maurice Daniels Road.
Thunderstorm Wind, Person
- When
- July 11, 4:14 PM EST
- Where
- Person County, 1.2 mi ENE of Longs Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.428, -79.061
One tree was reported down on Brooks Dairy Road.
Thunderstorm Wind, Person
- When
- July 11, 4:25 PM EST
- Where
- Person County, 1.06 mi NNE of Longs Store to 1.14 mi WSW of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.433, -79.070
Several trees were reported down at the 1400 block of Brooks Dairy Road and the 2000 block of Maurice Daniels Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Rip Current in Florida, July 11, 20181 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774589, 774590, 774591, 774592.